Making Lemons Into Pink Lemonade: Managing Short-Term Breast Cancer Side Effects
10 Apr 2017
You may know this already, but you may encounter a host of short-term breast cancer side effects. These side effects vary based on treatment and can be better or worse depending on each individual woman. Fortunately, there are several ways to handle some of the common side effects of breast cancer treatment.
Chemotherapy Side Effects
Chemotherapy is most often associated with negative short-term side effects. We’ll go over a few common side effects of chemotherapy and discuss how you can manage them.
This is perhaps one of the most discussed short-term side effects of chemotherapy. When going through chemo, you will likely lose hair all over your body. Depending on the specific chemotherapy drugs you receive, you may lose all of your hair.
There are several ways that women have been able to manage their hair loss during chemo. But this doesn’t mean it will work for you. Still, if you are struggling with losing your hair, you can try some of these ideas.
One of the simplest ways women manage hair loss is by using a gentle shampoo. This is less abrasive on the hair and can reduce hair loss resulting from chemotherapy. Washing your hair less often may also help.
Another way women can control their hair loss is by cooling the scalp. This is possible with a specially-designed cap. The cap is filled with a cold substance and is normally worn during each chemotherapy session. You will have to discuss using such a cap with your physician. They can tell you whether it is an option for you. You can find more information about it on our podcast (scroll to the bottom of the page and click on the Dignicap episode) or in this article.
Unfortunately, neither of these methods is likely to end hair loss completely. They only reduce hair loss. But your hair will start growing back roughly one to two months after you finish chemotherapy. And after a few months it should have its normal texture.
Nausea and Vomiting
Nausea and vomiting are yet another common side effect. Many chemotherapy drugs cause this side effect, but not all do.
To control these problems, your physician will likely prescribe anti-nausea medications. You should take this medication according to your physician’s directions to prevent and control nausea.
However, medication is not the only way to control nausea and vomiting.
If you experience this side effect, try eating smaller meals during the day. Ginger tea and lemonade help keep your stomach calm. As does easy-to-digest and cooler foods. During chemotherapy, you should avoid spicy, greasy, and fried foods and get plenty of fresh air by either walking or opening windows.
As you go through chemotherapy, you will likely experience periods where you are constantly tired. No matter how much sleep you got or how much you’ve been relaxing, you will feel exhausted after daily activities. This energy problem can last up to a year after your treatment is finished.
Handling fatigue can be a bit challenging. First, make sure you tell your physician about this side effect if you experience it. They may provide you tips on managing your fatigue or check for signs of another problem, such as an underactive thyroid gland.
On your own, you can manage fatigue by exercising regularly. This might seem unhelpful. But just walking 20 minutes a day can significantly improve your energy. It’s also been shown to improve healing, as we covered in a previous article. You can also try planning out your daily tasks so that you have a regular routine. Make sure you get plenty of sleep during the night and limit the number of naps you take. Finally, take regular breaks throughout the day and sit down to complete tasks when you can. This helps you maintain your energy over a longer period of time.
Fingernail and Toenail Weakness
You may find that your chemotherapy drugs are damaging your finger and toenails. This is relatively normal. Your nails may become sore and brittle or develop ridges. Some nails may even get darker during chemotherapy or fall off.
This problem does not last forever, but keeping your nail shorter during treatment is wise. Doing so makes nail care easier. Once chemotherapy is done, your nails should return to normal. You can wear nail polish again after your nails have improved.
Experiencing pain during chemotherapy may have the largest impact on your daily life. Pain can result from either nerve damage or muscle pain.
Certain drugs result in shooting pain or numbness in your fingers and toes. This pain is caused by the nerves. Fortunately, it does go away within a few weeks after your chemotherapy is done. Meanwhile, muscle pain causes numbness or pain in various muscles around your body.
Let your physician know if you experience pain. They may prescribe mild pain relievers or alter your treatment to reduce pain. Your physician may also suggest additional treatments designed to reduce pain.
Taking pain medication and keeping your physician informed about your pain is the best way to handle this side effect. There are certain pain management techniques you can try as well. Komen has a great resource about managing pain related to lymphedema, chemotherapy, and radiation therapy that you may want to check out.
Mouth and Throat Sores
These types of sores develop when the tissue in your mouth and throat are damaged by the chemotherapy drugs. And they can make eating and drinking painful and difficult.
Mouth and throat sores disappear once your chemotherapy is done. But since they make basic activities difficult, you should talk to your physician if any show up. They can prescribe you medication to relieve and treat the sores or a special mouthwash.
There are several additional short-term side effects of chemotherapy that we did not cover. Feel free to check here to read more about these side effects and how to handle them.
Radiation Therapy Side Effects
Radiation therapy side effects typically start showing up during the first few weeks of treatment. And short-term side effects last for a few weeks after treatment.
Fatigue, nausea, and pain are all common side effects of radiation therapy. While major hair loss is not a problem with radiation therapy, some individuals do lose hair on the chest and under the arm. However, this is more of a problem for men. Since we discussed these side effects earlier on, we won’t go over management techniques again.
Still, there are a few side effects that are exclusive to radiation therapy
Skin reactions are one of the most frequent side effects of radiation therapy. During treatment, the radiotherapy beam can damage the skin. The extend of this damage depends on the radiotherapy dose, treatment duration, and location. Your skin type can also affect the level of damage your experience, as can your weight and age.
Most skin reactions start appearing within 10 to 14 days after treatment is done. The area being treated may become pinker or darker and may feel more tender. Some women also experience peeling or flaking of the skin. Basically, the skin reactions caused by radiation therapy are similar to a sunburn.
As always, tell your physician about any skin problems. Certain creams can reduce discomfort and prevent certain skin reactions. You should also start taking special care of your skin to reduce pain. Carefully wash the treated area with warm water and start using non-perfumed deodorants. You should also avoid exposing the area to extreme temperatures and sun rays. Wearing softer bras or vests can also help since they reduce the amount of rubbing that occurs around the breast.
Swelling of the Breast
Radiation therapy may also result in a swelling of your beast. If your breast or chest appear swollen at any point during treatment, let your physician know. They may need to test you for lymphoedema, a potential long-term side of certain breast cancer treatments. Most swelling goes away a few weeks following radiation treatment.
Hormone Therapy Side Effects
Compared to radiation therapy and chemotherapy, the short-term side effects of hormone therapy may seem mild. All of the hormone therapy side effects can be managed and they generally improve over time.
Some of the most common side effects of hormone therapy are similar to the symptoms of menopause. You may start experiencing hot flashes or night sweats during your treatment phase. Mood changes and vaginal dryness are also fairly common. Since these issues are so similar to menopause symptoms, there are plenty of options out there to treat and manage them. You can find a few examples here.
Hormone therapy may also cause nausea and joint pain. But we discussed how to manage these problems earlier on.
Regardless of the specific side effects you experience, talk to your physician and hormone therapy specialist. They will be able to provide you with personalized management methods. Further, the side effects of hormone therapy may make you less likely to continue your treatment. Before stopping hormone therapy, discuss the problems with your physician to see whether there are other treatment options available.